Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching to (abacavir + 3TC) with Sustiva
May 17, 2005

Hello Dr Henry, My last question to you was: Is the AZT in her combo wrecking havoc with her red & white blood cells-- if so, what is a prudent next drug combo choice to consider? You responded with: AZT can be a drag on the bone marrow and CD4 counts in some cases. I often would switch to abacavir to see if there seems to be any improvement over 3-6 months.

Note: My fiancées initial regime was Trizivir (abacavir + zidovudine + lamivudine) & Sustiva which she did not tolerate well, her doctor switched her to Sustiva & Combivir (AZT & 3TC) after being Trizivir for 2 week--she is on Combivir & Sustiva currently-- 2.5 yrs later.

Question: Since she did not tolerate abacavir when it was used in combination with Combivir, will the intolerance be still there if abacavir is taken with 3TC, now 2.5 yrs later?

I understand that Epzicom (abacavir + 3TC), can cause increased cholesterol and triglycerides in the blood, lipodystrophy; as well as decreased fat in the face, arms, and legs, and diabetes. My main reasoning for wanting to switch from AZT is to prevent a decreased fat in the face, arms, and legs. The same phenomenon takes place with abacavir.

Question: Is it a matter of choosing the lesser of two evils--if so, what are the pros & cons of each choice?

I am concerned about the activity of her bone marrow (low red blood cells and low white blood cells). Epzicom seems to impact the red blood cells negatively. Her last labs taken on 04/07/05 reveals: A White Blood cell count of 8.2 Thous/Mcl and a Red Blood cell count of 3.03 Mill/Mcl. The same test on her previous lab dated 12/7/05: Her White Blood cell count is 7.9 Thous/Mcl, Red Blood cell count is 4.12 Mill/Mcl.

Question: Will she be able to take Epzicom?

Response from Dr. Henry

Whether she can tolerate abacavir depends partly on what was the nature of the symptoms experienced when first started. If the symptoms were suggestive of the hypersensitivity reaction then re-exposure/use of abacavir is strongly not recommended. If that was not the issue then careful re-use is an option. Abacavir has generally been more fat and lipid friendly than AZT so its use with 3TC (Epzicom) might be more protective of fat while being easier on the bone marrow (abacavir is consistently easier onthe bone marrow than AZT). Depending on her treatment history other options may well be available (including switching to a regimen based on 1-2 boosted protease inhibitors without any AZT or other drugs in the class). KH



Previous
Lyposidostrophy and Bio-Alcamid
Next
Consequences of not starting meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement